Subarachnoid lavage following inadvertent intrathecal injection of tranexamic acid

Authors

  • Salahu D. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Abdullahi M. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Abdullahi H. Department of Obstetrics and Gynaecology, Aminu Kano Teaching Hospital Kano, Nigeria
  • Adeleke N. Federal Medical Centre, Nguru, Yobe State, Nigeria
  • Adesope S. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Aliyu L. D. Department of Obstetrics and Gynaecology, Aminu Kano Teaching Hospital Kano, Nigeria
  • Hassan M. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Alhassan D. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Mamuda A. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Abdurrahman A. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Adamu S. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Mohammed A. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Ahmed A. I. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Sadiq G. U. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Alfa A. M. Department of Anaesthesia, Aminu Kano Teaching Hospital, Kano, Nigeria
  • Usman N. M. Department of Anaesthesia and Intensive Care, Abubakar Tafawa Balewa Teaching Hospital, Bauchi, Nigeria
  • Takai U. I. Department of Obstetrics and Gynaecology, Aminu Kano Teaching Hospital Kano, Nigeria

Abstract

Tranexamic acid (TXA) is a commonly used antifibrinolytic drug during surgical procedures to reduce blood loss. An Inadvertent intrathecal injection of TXA may lead to serious side effects including seizures and ventricular fibrillation with reported fatalities. We report a case of an inadvertentintrathecal injection of TXA which occurred as a result of similarities in appearance between TXA and heavy bupivacaine ampoules. The patient had subarachnoid lavage after experiencing back pain, systemic hypertension followed by generalized tonic clonic seizures.

Additional Files

Published

01-09-2022